Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Jackson, MS

February 16, 2001Copiah County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 16, 2001, 1:40 PM CST for Copiah County, Lincoln County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 16, 2001, 1:40 PM CST (19:40 UTC)
Expired
Feb 16, 2001, 2:30 PM CST
In force
50 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Copiah County, MS, Lincoln County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KJAN 161941
SVRJAN
MSC029-085-127-162030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  EASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 230 PM CST

* AT 140 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF            
  MENDENHALL TO 7 MILES EAST OF BROOKHAVEN...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR MENDENHALL AT 200 PM CST
  BE NEAR MAGEE AT 215 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3153 9036 3154 9035 3156 9027 3175 9022
          3179 9002 3179 8976 3192 8966 3205 8967
          3206 9003 3165 9035 3155 9037 3153 9039

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 10:30 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 16, 10:30 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CST FRI FEB 16 2001

UPDATED ZONES TO INCLUDE TORNADO WATCH WORDING AND TWEAK THE SEVERE
WORDING A BIT IN ALL ZONES.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Local storm report, Feb 16, 12:13 PM CST, 1 hour 27 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1213 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1130 AM    YAZOO CITY                MS   WIND DAMAGE
02/16/01   YAZOO                          NUMEROUS TREES DOWN
                                          REPORTED BY YAZOO P.D.
Special weather statement, Feb 16, 12:28 PM CST, 1 hour 12 minutes before
LAZ008-009-015-016-023>026-MSZ018-019-025>044-048>050-053>056-059>
065-072-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1228 PM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION
OF TORNADO WATCH 22. COUNTIES AND PARISHES CLEARED INCLUDE:

IN NORTHEAST LOUISIANA:
WEST CARROLL...EAST CARROLL...RICHLAND...MADISON LA...FRANKLIN LA...
TENSAS...CATAHOULA...CONCORDIA...

IN NORTH MISSISSIPPI:
BOLIVAR...SUNFLOWER...LEFLORE...GRENADA...WASHINGTON...

IN CENTRAL MISSISSIPPI:
HUMPHREYS...ISSAQUENA...SHARKEY...YAZOO...WARREN...

THIS INCLUDES THE CITIES OF...BELZONI...CLEVELAND...GREENVILLE...
GREENWOOD...GRENADA...HARRISONBURG...INDIANOLA...LAKE PROVIDENCE...
MAYERSVILLE...OAK GROVE...RAYVILLE...ROLLING FORK...ST JOSEPH...
TALLULAH...VICKSBURG...VIDALIA...WINNSBORO...YAZOO CITY...

TORNADO WATCH 22 REMAINS VALID UNTIL 300 PM CST FRIDAY FOR THE
FOLLOWING COUNTIES:

IN NORTH MISSISSIPPI:
CARROLL...MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...
OKTIBBEHA...

IN CENTRAL MISSISSIPPI:
HOLMES...ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...HINDS...
RANKIN...SCOTT...CLAIBORNE...COPIAH...SIMPSON...SMITH...JEFFERSON...

IN SOUTH MISSISSIPPI:
ADAMS...FRANKLIN MS...LINCOLN...LAWRENCE...JEFFERSON DAVIS...
COVINGTON...MARION...

THIS INCLUDES THE CITIES OF...ACKERMAN...BRANDON...BROOKHAVEN...
CANTON...CARROLLTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS...
EUPORA...FAYETTE...FOREST...HAZLEHURST...JACKSON...KOSCIUSKO...
LEXINGTON...LOUISVILLE...MACON...MEADVILLE...MENDENHALL...
MONTICELLO...NATCHEZ...PORT GIBSON...PRENTISS...RALEIGH...
STARKVILLEb...WEST POINT...WINONA...
Special weather statement, Feb 16, 12:45 PM CST, 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CST FRI FEB 16 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS...INCLUDING A
DEFINITE THREAT OF TORNADOES...WILL OCCUR FOR THE REMAINDER
OF FRIDAY AFTERNOON GENERALLY EAST OF INTERSTATE 55 AND
SOUTH OF INTERSTATE 20.  WIDESPREAD WIND DAMAGE WILL BE THE
PRIMARY THREAT AS A LINE OF INTENSE THUNDERSTORMS MOVES
THROUGH THE REGION.  HOWEVER...SEVERAL OF THE STORMS WITHIN
THE LINE MAY ALSO PRODUCE TORNADOES...ONE OR TWO OF WHICH
MAY BE LONG LIVED AND INTENSE.  THIS IS A DANGEROUS SITUATION
AND PERSONS IN THE AFFECTED REGION SHOULD REMAIN ALERT AND
TAKE COVER AS THE LINE OF STORMS APPROACHES YOU.  THE THREAT
OF SEVERE WEATHER SHOULD END IN THE CENTRAL PORTIONS OF THE
STATE BY MID AFTERNOON...AND THE EASTERN PORTIONS BETWEEN
6 AND 9 PM.

...FLOODING...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS
LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO
KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS
MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE
AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE
STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT
LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION
FOR ABOUT 3 TO 5 HOURS AT A TIME.

THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES
OF RAIN EARLIER THIS WEEK.  RAINFALL OVERNIGHT WAS GENERALLY LESS
THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR DRAINAGE
SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON ROADWAYS AND
UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS.

...NON PRECIPITATION...
 A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING
 GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 25 MPH WITH GUSTS TO
 35 MPH THROUGH EARLY EVENING.  AHEAD OF THE COLD FRONT...
 GENERALLY ALONG EAST OF INTERSTATE 55...STRONG SOUTH WIND
 GUSTS UP TO 30 MPH WILL OCCUR.  THE WINDS SHOULD DIMINISH
 ACROSS" THE ENTIRE AREA ON SATURDAY AS HIGH PRESSURE BUILDS
 INTO THE AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Feb 16, 1:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1115 AM    FOREST                    LA   WIND DAMAGE
02/16/01   WEST CARROLL                   TREES AND POWER LINES
                                          DOWN...MOBILE HOME DAMAGE

1130 AM    YAZOO CITY                MS   WIND DAMAGE
02/16/01   YAZOO                          NUMEROUS TREES DOWN

1130 AM    VICKSBURG                 MS   WIND DAMAGE
02/16/01   WARREN                         SEVERAL TREES DOWN

1215 PM    CANTON                    MS   WIND DAMAGE
02/16/01   MADISON                        TREES DOWN...WINDOWS
                                          BROKEN

1224 PM    SALLIS                    MS   WIND DAMAGE
02/16/01   ATTALA                         TREES DOWN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 11:11 AM CSTSevere Thunderstorm WarningJANWarren49 min
Feb 16, 11:19 AM CSTSevere Thunderstorm WarningJANYazoo41 min
Feb 16, 11:26 AM CSTTornado WarningJANYazoo34 min
Feb 16, 11:41 AM CSTSevere Thunderstorm WarningJANClaiborne, Hinds34 min
Feb 16, 11:53 AM CSTSevere Thunderstorm WarningJANMadison52 min
Feb 16, 11:59 AM CSTTornado WarningJANYazoo31 min
Feb 16, 12:14 PM CSTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin61 min
Feb 16, 12:18 PM CSTSevere Thunderstorm WarningJANAttala57 min
Feb 16, 12:33 PM CSTSevere Thunderstorm WarningJANLeake57 min
Feb 16, 12:37 PM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster53 min
Feb 16, 12:55 PM CSTSevere Thunderstorm WarningJANNeshoba, Oktibbeha, Winston50 min
Feb 16, 1:04 PM CSTSevere Thunderstorm WarningJANScott41 min
Feb 16, 1:13 PM CSTSevere Thunderstorm WarningJANClay47 min
Feb 16, 1:18 PM CSTTornado WarningJANOktibbeha27 min
Feb 16, 1:24 PM CSTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee51 min
Feb 16, 1:40 PM CSTSevere Thunderstorm WarningJANSimpson50 min
Feb 16, 1:51 PM CSTTornado WarningJANLowndes19 min
Feb 16, 2:02 PM CSTSevere Thunderstorm WarningJANJasper, Smith43 min
Feb 16, 2:20 PM CSTTornado WarningJANJasper40 min
Feb 16, 2:24 PM CSTSevere Thunderstorm WarningJANNewton36 min
Feb 16, 2:36 PM CSTSevere Thunderstorm WarningJANLauderdale39 min
Feb 16, 2:38 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence52 min
Feb 16, 2:41 PM CSTTornado WarningJANClarke49 min
Feb 16, 2:45 PM CSTSevere Thunderstorm WarningJANSmith30 min
Feb 16, 2:56 PM CSTSevere Thunderstorm WarningJANMarion39 min
Feb 16, 3:03 PM CSTTornado WarningJANLauderdale27 min
Feb 16, 3:10 PM CSTTornado WarningJANJefferson Davis, Marion35 min
Feb 16, 3:29 PM CSTTornado WarningJANCovington, Lamar41 min
Feb 16, 3:33 PM CSTSevere Thunderstorm WarningJANMarion42 min
Feb 16, 3:41 PM CSTSevere Thunderstorm WarningJANJasper34 min
Feb 16, 3:47 PM CSTTornado WarningJANJones43 min
Feb 16, 4:06 PM CSTSevere Thunderstorm WarningJANForrest, Lamar39 min
Feb 16, 4:21 PM CSTTornado WarningJANClarke, Jasper39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.